Winter Weather, Carbon
- When
- December 2, 12:00 AM EST to 10:00 AM EST
- Where
- Carbon forecast zone
- Injuries
- 0 direct, 2 indirect
- Reported by
- ASOS
- Coordinates
- 40.918, -75.709 (the zone’s center; the record gives no point)
The freezing of runoff and standing water from the heavy rain that fell on December 1st caused slippery travel on untreated roadways in the Poconos on the 2nd. S.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The freezing of runoff and standing water from the heavy rain that fell on December 1st caused slippery travel on untreated roadways in the Poconos on the 2nd. Accident causing injuries were reported on U.S. Route 309 in West Penn Township and Pennsylvania State Route 902 in Summit Hill in Carbon County and on Coolbaugh Road in Middle Smithfield Township in Monroe County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 1, 9:45 PM EST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
945 PM EST WED DEC 1 2010
.SYNOPSIS...
IN THE WAKE OF A STRONG COLD FRONT, HIGH PRESSURE ACROSS THE
SOUTHERN STATES WILL GRADUALLY BUILD EASTWARD THROUGH THURSDAY NIGHT.
MEANWHILE, AN AREA OF LOW PRESSURE WILL DEVELOP SOUTHEAST OF THE
NEW ENGLAND COAST AND THEN TRACK INTO NEW ENGLAND FRIDAY AND INTO
THE WEEKEND. ANOTHER AREA OF LOW PRESSURE DEVELOPS IN THE
INTERMOUNTAIN WEST AND TRACKS TO OUR SOUTH OVER THE WEEKEND, THEN
RE-CURVES BACK INTO NEW ENGLAND AND EASTERN CANADA EARLY NEXT
WEEK.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
IN THE WAKE OF A STRONG COLD FRONT, CAA CONTINUES ACROSS THE ENTIRE
AREA. THIS ALLOWED TEMPERATURES AND DEW POINTS TO DROP SUBSTANTIALLY
DURING THE AFTERNOON AND EARLY EVENING HOURS. THE HOURLY GRIDS
WERE ADJUSTED A LITTLE BIT TO REFLECT THE LATEST TRENDS, WITH SOME
BLENDING IN OF THE LAV/LAMP GUIDANCE.
A NEGATIVE TILT UPPER-LEVEL TROUGH WILL SWING ACROSS THE AREA
TONIGHT. AN UPPER AIR ANALYSIS SHOWED SHORT WAVE ENERGY PIVOTING
AROUND THIS UPPER-LEVEL TROUGH. THIS MAY BE RESPONSIBLE ALONG WITH
THE DEEPENING CAA TO ALLOW FOR SOME FLURRIES AND EVEN SOME SNOW
SHOWERS ACROSS THE SOUTHERN POCONOS. THIS ACTIVITY LOOKS FAIRLY
WEAK/SHALLOW IN NATURE AS THE KDIX RADAR IS NOT REALLY SEEING IT,
ALTHOUGH THERE ARE SOME RETURNS CONTINUING TO SHOW UP ON THE KBGM
RADAR. FOR NOW, SLIGHT CHC POPS FOR ISOLATED SNOW SHOWERS WERE
CONTINUED THROUGH THE REMAINDER OF THE EVENING FOR THE FAR
NORTHWESTERN ZONES, THEN SCATTERED FLURRIES AFTER MIDNIGHT. THE
FLOW LOOKS A BIT TO SOUTHWEST TO WESTERLY OVERNIGHT FOR ANY REAL
ORGANIZED LAKE STREAMERS TO MAKE IT INTO FAR NORTHEASTERN
PENNSYLVANIA. HOWEVER, THE DEEPENING CAA AND UPPER-LEVEL
TROUGH/SHORT WAVES MOVING THROUGH COULD HELP PULL SOME ADDITIONAL
SNOW SHOWERS/FLURRIES THIS FAR EAST /LITTLE OR NO ACCUMULATION/.
ELSEWHERE, WE WILL MAINTAIN A DRY FORECAST ATTM. THE WESTERLY
FLOW AND ARRIVAL OF MUCH DRIER AIR HAS ALLOWED THE STRATOCUMULUS
TO THIN OUT ESPECIALLY CLOSER TO THE COAST. BASED ON THE FLOW, WE
KEPT THE GREATEST CLOUD COVERAGE ACROSS THE NORTHWESTERN ZONES
THROUGH THE OVERNIGHT.
LOW TEMPERATURES WERE GENERALLY A BLEND OF THE GFS/NAM MOS.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
NOW THAT THE FRONT HAS CROSSED THE AREA, HIGH PRESSURE AT THE
SURFACE WILL TRY TO BUILD ACROSS THE AREA FROM THE SOUTHWEST FOR
THURSDAY THROUGH SATURDAY, HOWEVER THE HIGH WILL NEVER MAKE IT
FULLY INTO OUR AREA. IT SHOULD NOSE ITS WAY IN ON ITS NORTHERN EDGE
ON THURSDAY, BUT RETREAT BACK SOUTHWARD ON FRIDAY INTO SATURDAY. AN
AREA OF LOW PRESSURE WILL REMAIN WELL TO OUR NORTH IN EASTERN CANADA
ON THURSDAY, WHILE ANOTHER LOW PRESSURE SYSTEM FORMS OVER THE OCEAN
FRIDAY ALONG THE STALLED FRONTAL BOUNDARY AND MOVES BACK INTO NEW
ENGLAND ON SATURDAY. THIS SHOULD KEEP A STEADY WEST TO NORTHWEST
FLOW ACROSS THE AREA THROUGH SATURDAY. NO PRECIPITATION IS EXPECTED
ACROSS THE AREA AT THIS TIME ALTHOUGH ONE CAN NEVER RULE OUT
FLURRIES OR A ISOLATED SNOW SHOWER IN THE POCONOS WITH THE NORTHWEST
FLOW. ON THURSDAY WE SHOULD SEE IN INCREASE IN CLOUD COVER LATE IN
THE DAY AND INTO THE EVENING AS A SHORT WAVE CROSSES THE AREA, BUT
AGAIN, WE DO NOT EXPECT ANY PRECIPITATION AT THIS TIME. OTHERWISE,
MOSTLY SUNNY TO PARTLY CLOUDY SKIES SHOULD PREVAIL THROUGH SATURDAY.
A FAIRLY PERSISTENT MID/UPPER LEVEL TROUGH WILL PERSIST ACROSS THE
NORTHERN MID-ATLANTIC AND NEW ENGLAND REGION THROUGH SATURDAY, AND
WITH A STEADY WEST-NORTHWEST FLOW, OUR TEMPERATURES SHOULD REMAIN
FAIRLY COOL, ACTUALLY A FEW DEGREES BELOW NORMAL, EACH DAY THROUGH
SATURDAY.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THE WEATHER DURING THIS PERIOD WILL BE DOMINATED BY LOW PRESSURE
OVER THE NORTHEASTERN US AND SOUTHEAST CANADA. THIS PATTERN WILL
MAINTAIN A COLD BUT MAINLY DRY NWLY FLOW OVER THE MID ATLANTIC
REGION RESULTING IN TEMPS 5 TO 10 DEG BELOW SEASONAL NORMAL.
AN ALBERTA CLIPPER SYSTEM IS FORECAST TO MOVE BY WELL TO OUR SOUTH
ON SATURDAY NIGHT. THIS COULD BRING SOME LIGHT SNOW TO THE DELMARVA
REGION AT THAT TIME...BUT IT APPEARS THAT MOST PRECIP FROM THIS
SYSTEM WILL STAY SOUTH OF DELAWARE SO IT IS NOT MENTIONED IN THE
FORECAST.
ONCE THIS CLIPPER SYSTEM MOVES OFFSHORE FROM CAPE HAT ON SUNDAY IT
IS FORECAST TO DEEPEN RAPIDLY AND THEN CURVE BACK TO THE NW AND INTO
THE LOWER ST. LAWRENCE VLY BY MON NIGHT. THIS WILL HAVE THE NET
EFFECT OF RE-ENFORCING THE UPPER LOW OVER THE NE-US AND ALSO THE
COLD NWLY FLOW OVER THE MID-ATLANTIC THRU MID-WEEK. THERE IS NOT
MUCH CHANCE FOR PRECIP...EXCEPT SNOW FLURRIES AND POSSIBLY A FEW
LAKE-EFFECT SNOW SHOWERS OVER THE PA POCONOS AND FAR NW NJ.
&&
.AVIATION /03Z THURSDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
LATEST STLT IMAGERY AND SFC OBS INDICATE LINGERING AREAS OF
STCU...BUT ASSOCD CIGS ARE MOSTLY 4000 FT OR GREATER. A GRADUAL
CLEARING TREND SHOULD CONTINUE OVERNIGHT WITH SCT OR FEW CLOUDS
EXPECTED AFTER MIDNIGHT. A FEW SITES AS OF 0200Z WERE STILL
REPORTING WIND GUSTS UP TO 20KT BUT THE OVERALL TREND HAS BEEN
TOWARDS DIMINISHING WINDS AND THIS SHOULD CONTINUE OVERNIGHT AS
THE PRESSURE GRADIENT RELAXES A BIT.
A VFR DAY IS IN STORE FOR THURSDAY. A VFR CU/SC CIG MIGHT FORM,
WITH HIGHEST CONFIDENCE AT KABE AND KRDG. THERE SHOULD BE SOME
WIND GUSTS DURING THE DAY THU ALSO, BUT MORE IN THE ORDER OF
AROUND 20 KT.
OUTLOOK...
VFR CONDITIONS ARE EXPECTED FOR THURSDAY THURSDAY NIGHT INTO THE
EARLY PART OF THE WEEKEND. WINDS MAY GUST TO 25 KNOTS FROM TIME TO
TIME ON SATURDAY. A CLIPPER TYPE LOW PRESSURE SYSTEM WILL BE
PASSING SOUTH OF THE AREA SATURDAY NIGHT AND SUNDAY. IF IT TRACKS
FARTHER TO THE NORTH THAN CURRENTLY ANTICIPATED, IT COULD BRING
SOME MVFR/IFR CONDITIONS DUE TO SNOW. AFTER THAT VFR CONDITIONS
SHOULD PREVAIL FOR THE REST OF THE OUTLOOK PERIOD.
&&
.MARINE...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE DURATION OF THE NIGHT
FOR ALL OUR COASTAL WATERS. ON THURSDAY DAY THE FORECAST WIND
GRADIENT SHOULD JUST BE BELOW SMALL CRAFT ADVISORY CRITERIA AS A
HIGH PRESSURE SYSTEM TRIES TO NUDGE ITS WAY NORTHEAST CLOSER TO
OUR CWA. WINDS AND SEAS SHOULD THEN BE FURTHER BELOW SMALL CRAFT
ADVISORY CRITERIA THURSDAY NIGHT INTO FRIDAY NIGHT.
THE GRADIENT SHOULD TIGHTEN AGAIN ON SATURDAY AS A LOW PRESSURE
SYSTEM RETROGRADE INTO MAINE AND WE WILL COME CLOSE TO SMALL CRAFT
ADVISORY CRITERIA. A CLIPPER TYPE LOW PRESSURE SYSTEM IS FORECAST TO
SLIDE SOUTH OF THE COASTAL WATERS SATURDAY NIGHT OR EARLY SUNDAY.
THE GRADIENT WILL RELAX AGAIN AS THIS OCCURS. BUT ONCE THE LOW MOVES
OFFSHORE, IT WILL INTENSIFY AND CHANCES ARE PRETTY HIGH THAT WE WILL
HAVE SMALL CRAFT ADVISORY WINDS LATER SUNDAY INTO MONDAY AND WE
MIGHT EVEN APPROACH OR HAVE GALE FORCE CONDITIONS BEFORE MONDAY
PASSES. RIGHT NOW CONFIDENCE IS TOO LOW TO DETERMINISTICALLY
FORECAST GALE FORCE WINDS AT THIS TIME.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 AM EST THURSDAY FOR ANZ450>455.
SMALL CRAFT ADVISORY UNTIL 4 AM EST THURSDAY FOR ANZ430-431.
&&
SYNOPSIS...GORSE/ROBERTSON
NEAR TERM...GORSE
SHORT TERM...ROBERTSON
LONG TERM...AMC
AVIATION...AMC
MARINE...GIGIHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 349 PM EST WED DEC 1 2010 NJZ001-007-PAZ054-055-060>062-022100- SUSSEX-WARREN-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- 349 PM EST WED DEC 1 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ001>004-MDZ008-012-015-019-020-NJZ008>010-012>027-PAZ067>071- 022100- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE- PHILADELPHIA- 349 PM EST WED DEC 1 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ450>455-022100- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 349 PM EST WED DEC 1 2010 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-022100- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- 349 PM EST WED DEC 1 2010 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyWarnings in Pennsylvania, December 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 271099, 271100.